Hypothyroidism and bisoprolol

Recently I have had some unpleasant episodes of missed heart beats. I Had tests over a year ago which confirmed I did have these episodes but all was okay. I was given Bisoprolol as an as and when option (changed from propranolol) and due to stressful times ended up taking half a 1.25 tablet everyday. When I tried to stop the above episodes started and now am getting them a few times daily. The doctor told me to change to 2.5. But my heart rate is quite low and in my last thyroid blood test my TSH was 9. I've upped my levothyroxine accordingly. What I was wondering was is it possible that due to low TSH and bisoprolol lowering heart rate that my heart is having to work too hard as they are almost working against each other and that I should really try to come off bisoprolol. I have another doctor's appointment booked. I just wondered if anyone had this problem. I almost feel the bisoprolol is having the opposite effect to what it should. Thanks.

3 Replies

  • Ask your doctor if it would be appropriate to switch you to sotalol. Bisoprolol tends to work by slowing the heart rate, sotalol tends to work by regulating the heartbeat. So sotalol might be better, but it needs to be considered on a patient by patient basis by someone who knows something about the heart (not me!).

  • I would be wondering what was causing the heart problems in the first place. Having a TSH of 9 is going to be a very big factor.

    Do you know if you have ever had your FT3 measured? With a TSH of 9 it is very likely to be either low in range or below the range. The heart needs T3 and not having enough can cause all sorts of problems.

    The other thing you need to know about is what levels all your essential nutrients are at. Low iron will affect the heart, for a start.

    Ask for blood tests for the following, and keep your fingers crossed that your doctor will agree :

    Vitamin B12, Vitamin D, ferritin and folate

    TSH, FT4, FT3 and thyroid antibodies

    Make sure you get copies of the results, including reference ranges, from your surgery. You are legally entitled to copies and it shouldn't cost more than a pound or two at the very most. Some surgeries will give copies for free.

    I looked at your previous posts and saw that you mention your thyroid levels fluctuate a lot. This makes it highly likely that you have autoimmune hypothyroidism, otherwise known as Hashimoto's Disease. 90% of people with hypothyroidism in the UK have the autoimmune form of it, so it is not rare or uncommon. So your thyroid antibody tests will almost certainly show as high (although there are no guarantees because they do fluctuate).

    With autoimmune hypothyroidism, the body creates antibodies against its own thyroid. The antibodies slowly destroy cells in the thyroid. As the cells die they release their load of thyroid hormone into the bloodstream. If a blood test was done at this time your TSH would likely be lower than average (for you), and your FT4 and FT3 would show as higher. If the antibodies were going through a less active phase your TSH would rise and your FT4 and FT3 would go lower. Eventually the antibodies destroy the thyroid, but it can take decades. Over time the degree of hypothyroidism that people suffer gets worse and worse.

    In order to prolong the life of your thyroid and to reduce the yo-yo effect on your thyroid hormone levels you need to reduce your antibody levels. The most effective way of doing that is to go 100% gluten-free.

    It would help if you started learning about how the thyroid functions, what the various blood tests mean, and how you can help yourself. You would greatly increase your chances of improving your health by doing so.

    This book is excellent :

    Your Thyroid and How to Keep it Healthy: The Great Thyroid Scandal and How to Survive it by Barry Durrant-Peatfield

    And some links that you might find useful :




    The author of the above links is Izabella Wentz who is a Hashi's sufferer herself.

  • I was given bisoprolol 2.5mg when my heart went far too fast. The first time it happened it went 150+ beats per minute when I'd only just got out of bed and wandered downstairs still half asleep. It took 4 days to return to a normal speed and I was absolutely exhausted by the end of it. I started off taking the bisoprolol every day but quickly had to stop taking them because they slowed my heart so much I couldn't walk. I started taking them only when I had absolutely no choice. In my case the problem was caused by low iron. Once I got my levels up the arrhythmia almost completely stopped. I take 1/2 a pill very, very occasionally if my heart speeds up a bit much, but it is a very rare problem now. I treat myself with T3 and that helps my heart a lot too.

You may also like...